Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 71, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 1, 2005, 5:19 PM EDT for Elk County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2005, 5:19 PM EDT (21:19 UTC)
- Expired
- Jul 1, 2005, 6:15 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Elk County, PA
The radar
The State College radar (KCCX), 86 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 012119 SVRCTP PAC047-012215- /O.NEW.KCTP.SV.W.0071.050701T2119Z-050701T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 519 PM EDT FRI JUL 1 2005 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 615 PM EDT * AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JOHNSONBURG...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JOHNSONBURG AROUND 525 PM EDT... EAST BRANCH DAM AND ST. MARYS AROUND 540 PM EDT... SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A STURDY LOCATION NOW. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. LAT...LON 4155 7886 4137 7882 4140 7843 4161 7849 $$ FORECASTER: KL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:05 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 1, 3:05 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 305 PM EDT FRI JUL 1 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY)... THICK MID CLOUD DECK HAMPERED SFC HEATING AND INSTABILITY ACRS THE WESTERN AND CENTRAL ZONES THROUGH MID AFTERNOON AND GREATLY DIMINISHED THE SEVERE TSRA THREAT AHEAD OF A STRONG COLD FRONT CURRENTLY EXTENDING FROM NEAR LONDON ONTARIO...THROUGH NW OHIO. WEAK TSRA TRYING TO DEVELOP AHEAD OF THE FRONT ACROSS WESTERN PENN WHERE LLVL MOISTURE AND INSTABILITY IS BEGINNING TO RECOVER UNDER GRADUALLY COOLING MID/UPR LEVEL TEMPS AND INCREASING UPR DIVERGENCE AS THE RIGHT ENTRANCE REGION OF A 300 MB JET SLIDES EAST FROM OHIO. THE OTHER AREA OF CONCERN IS ACROSS THE LOWER SUSQ VALLEY...WHERE CONVECTIVE TEMPS WERE EASILY EXCEEDED UNDER MAINLY CLEAR SKIES AROUND NOON. THE PROBLEM IN THAT AREA IS THE RATHER WEAK WIND FIELD AND MILDER TEMPS ALOFT WHICH WAS HELPING TO LIMIT UPDRAFT STRENGTH IN THE PULSE TYPE STORMS. FOR THE EXTENDED INDEPENDENCE DAY WEEKEND...A LARGE AREA OF HIGH PRESSURE WILL MOVE EAST FROM THE UPPER MISSISSIPPI VALLEY AND SPREAD A SOMEWHAT COOLER AND REFRESHINGLY LESS HUMID AIRMASS ACROSS THE COMMONWEALTH AS SFC DEWPOINTS FALL INTO THE 40S AND 50S. MAX TEMPS SAT AND SUNDAY WILL BE ABOUT 2-5 DEG BELOW ACROSS THE CENTRAL AND EAST AND SLIGHTLY LOWER OVER THE WESTERN MTNS. MAX TEMPS WILL REBOUND TO SLIGHTLY ABOVE NORMAL ON MONDAY WITH DEWPOINTS INCHING UP TO THE 50S...AND LOWER 60S SE AS THE HIGH CENTER SLIPS OFF THE MID ATLANTIC SEABOARD. && .LONG TERM (TUESDAY THROUGH FRIDAY)... A WEAK COLD FRONT WILL SLIDE SE ACROSS THE STATE TUESDAY AFTERNOON AND NIGHT PROVIDING THE FOCUS FOR A FEW SHRA/TSRA. LIMITED THE LOW POP FOR A SHRA OR TSRA TO THE EARLY PART OF THE DAY WEDNESDAY ACROSS THE SE...WHILE CLEARING SKIES AND LOWER DEWPOINTS MOVE BACK INTO THE CENTRAL AND NW DURING THE DAY. THURSDAY AND FRIDAY WILL SEE A RETURN TO ABUNDANT SUNSHINE AND COMFORTABLE HUMIDITY AS AN AREA OF HIGH PRESSURE (SIMILAR TO THIS WEEKENDS) MOVES EAST ACROSS THE REGION. && .AVIATION... COLD FRONT IS ENTERING NWRN PA...AND WILL MOVE ACROSS THE REGION DURING THE OVERNIGHT. FOR THE MOST PART...VFR AND A DRIER BREEZE FROM THE NORTHWEST WILL RESULT. SATURDAY LOOKS PARTLY CLOUDY..BREEZY AND MUCH LESS HUMID. SHOULD BE VFR EVERYWHERE. IN THE INTERIM...PREFRONTAL ENVIRONMENT REMAINS MOIST AND SOMEWHAT UNSTABLE. SCATTERED STORMS FIRING NOW OVER SERN PA IN THE AREA WHERE MOST SUNSHINE AND BEST MOISTURE HAVE COMBINED. COULD SEE A GUSTY THUNDERSTORM INTO THE EVENING FROM ABOUT IPT SOUTHWARD. EXPECT ANY LESS THAN VFR CONDITIONS TO BE ASSOCIATED WITH THE SCATTERED CONVECTION. FURTHER WEST MORE SHOWERS/THUNDER TRYING TO FORM IN THE INSTABILITY AXIS ALONG AND JUST AHEAD OF THE FRONT. THESE STORMS ARE HEADING INTO A LESS FAVORABLE ENVIRONMENT...WITH A RIDGE AND A WEAKLY DIVERGENT LOW LEVEL WIND FIELD ESTABLISHED OVER CTRL PA BETWEEN THE FRONT AND THE LEE SIDE TROF FEATURE DEVELOPING OVER ERN PA. I WOULD EXPECT THESE SHOWERS/STORMS TO REMAIN FAST MOVING AND LESS THAN SEVERE. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && SHORT TERM...LAMBERT LONG TERM...LAMBERT AVIATION...LACORTE
Hazardous weather outlook, Jul 1, 2:59 AM EDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 259 AM EDT FRI JUL 1 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-020652- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 259 AM EDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: A COLD FRONT WILL PASS THROUGH THE REGION FROM NORTHWEST TO SOUTHEAST THIS EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE FOR THE ENTIRE REGION...STARTING LATE THIS MORNING IN THE WEST...AND LATE THIS AFTERNOON IN THE EAST. THE THREAT WILL LAST THROUGH EARLY EVENING IN THE WEST AND PERHAPS UNTIL MIDNIGHT IN THE SOUTHEAST. THE MAIN THREAT TODAY WILL BE DAMAGING THUNDERSTORM WIND GUSTS. A LESSER THREAT EXISTS FOR LARGE HAIL. TORNADOES ARE NOT LIKELY TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY. DANGELO
In the hours before
Special weather statement, Jul 1, 11:40 AM EDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1140 AM EDT FRI JUL 1 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-012330- ADAMS-BEDFORD-BLAIR-CAMBRIA-CAMERON-CLEARFIELD-COLUMBIA-CUMBERLAND- DAUPHIN-ELK-FRANKLIN-FULTON-HUNTINGDON-JUNIATA-LANCASTER-LEBANON- MCKEAN -MIFFLIN-MONTOUR-NORTHERN CENTRE-NORTHERN CLINTON-NORTHERN LYCOMING-NORTHUMBERLAND-PERRY-POTTER-SCHUYLKILL-SNYDER-SOMERSET- SOUTHERN CENTRE-SOUTHERN CLINTON-SOUTHERN LYCOMING-SULLIVAN-TIOGA- UNION-WARREN-YORK- 1140 AM EDT FRI JUL 1 2005 ...SEVERE WEATHER OUTLOOK... A COLD FRONT WILL PASS THROUGH THE REGION FROM NORTHWEST TO SOUTHEAST THIS EVENING. AHEAD OF THE FRONT...WARM AND UNSTABLE CONDITIONS WILL LEAD TO SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER. A SLIGHT RISK EXISTS FOR SEVERE WEATHER TO OCCUR ACROSS ALL OF CENTRAL PENNSYLVANIA...BUT PARTICULARLY ACROSS NORTHERN PENNSYLVANIA WINDS FIELDS SEVERAL THOUSAND FEET ABOVE GROUND WILL BE STRONGER. MOST OF THE STORMS WILL DEVELOP NEAR THE OHIO..PENNSYLVANIA BORDER EARLY THIS AFTERNOON AND AFFECT THE WESTERN AND NORTHERN MOUNTAINS...AND THE CENTRAL RIDGE AND VALLEY REGION DURING THE MID TO LATE AFTERNOON. THE OTHER AREA FOR THUNDERSTORM DEVELOPMENT WILL BE SOUTH AND EAST OF THE STRETCH OF INTERSTATE 81 FROM POTTSVILLE TO HARRISBURG...CHAMBERSBURG AND GREENCASTLE. AN AREA OF THICK MID LEVEL CLOUDS WILL OVERSPREAD THE MIDDLE SUSQUEHANNA VALLEY BETWEEN NOON AND 3 PM...HELPING TO DECREASE THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS IN THAT AREA. THE THREAT FOR SEVERE WEATHER WILL LAST THROUGH EARLY EVENING IN THE WEST...AND PERHAPS UNTIL MIDNIGHT IN THE SOUTHEAST. THE GREATEST THREAT FOR SEVERE WEATHER TODAY WILL COME IN THE FORM OF DAMAGING THUNDERSTORM WIND GUSTS. A LESSER THREAT EXISTS FOR LARGE HAIL TO FALL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE...AT WEATHER.GOV/STATECOLLEGE...ALL IN LOWER CASE. LAMBERT
Special weather statement, Jul 1, 4:12 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 412 PM EDT FRI JUL 1 2005 PAZ005-012115- MCKEAN- 412 PM EDT FRI JUL 1 2005 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWEST MCKEAN COUNTY... LOCALLY STRONG THUNDERSTORMS WILL AFFECT SOUTHWEST PORTIONS OF MCKEAN COUNTY THROUGH 510 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. AREAS BETWEEN KANE AND MOUNT JEWETT WILL BE MOST PRONE TO THESE STORMS. FORECASTER: KL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 5:33 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 57 min |
| Jul 1, 6:27 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 54 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.